A few months ago, while I was on antidepressants, I was admitted to the hospital in a pretty bad condition...I couldn't sleep, had intense hyperactivity, and it almost seemed like I was living in a "dream world". During this time, my personality seemed to have changed...I became extremely spontaneous and irritable; tonnes of topics that never interested me before, started to interest me; I had intense mood swings; and I said a lot of things that I wouldn't have normally said. This episode matched another episode I had experienced almost a year ago, in April and May of 2009 (during that episode, I hadn’t been admitted to any hospital or anything, but my antidepressants were changed and I was given anti-psychotics for a while). Once in the hospital, "doctors" were quick to diagnose me with bipolar disorder...a diagnosis which later proved completely erroneous. I was in a college far away from home during that time, and about a week after staying in the hospital, I decided to return to my hometown... I felt a familiar environment would help me recover faster from the symptoms I was having. Back in my hometown, a doctor here initially agreed to the diagnosis I had been given. Nevertheless, I did not...I had the feeling that the antidepressants I had taken had given me all the symptoms I experienced (I had stopped taking them back in the hospital, but some adverse symptoms were still present). However, I did make an agreement with my doctor: I would take a really small dose of a mood stabilizer for a few weeks...the small dosage would only help with temporary symptoms...if I really had bipolar disorder, then it would not be enough
A few weeks later, I was back to my old self...I could sleep well enough, had the right amount of energy, and had the same interests as before. My mood however seemed a little bit low...I attributed that to having stopped my antidepressants cold-turkey back in the hospital. With time, my mood increased to a more or less normal level.
Eight months later, I can say that I don’t have bipolar disorder, nor am I depressed. The doctor here would agree to that too, even though my case seems to perplex him. According to him, I’m an abnormal case...he attributes the symptoms I had to stress. I, however, attribute them to antidepressants. A bit of research showed me that the type of antidepressants I had been on (SSRIs) increase serotonin levels in the brain. It is an unbalance in serotonin levels that has been theorized to cause the symptoms of bipolar disorder. Therefore I believe that the antidepressants I was on, caused me symptoms that were mistaken with those of bipolar disorder. The doctor here doesn’t seem to agree on me with that...according to him, even though antidepressants do increase serotonin levels, autoreceptors would control this in non-bipolar patients. Yet I wonder if after a certain amount, serotonin can’t be regulated in any person’s brain. If serotonin regulation is analogical to sand passing through a filter, there would a point in which adding more sand would make the filter overflow.
It is worrisome how similar experiences as mine have happened to a lot of people (some of which I know in person, and others which I’ve read about on the internet). In a huge majority of the cases, people diagnosed with bipolar disorder while on antidepressants end up taking medication for bipolar disorder the rest of their life (furthermore, if they continue taking antidepressants, their condition might get worse) ...it is possible that in some cases this diagnosis might be true; but I believe that if I was misdiagnosed, many other people might be too (and not know about it).
I guess I’ve learnt that Depression can only be cured by sorting out things that initially caused the problem, and not by medication...
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?